Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 192, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 18, 2023, 9:58 PM CDT for Alcorn County, Tippah County, Mississippi; Hardeman County, McNairy County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2023, 9:58 PM CDT (02:58 UTC)
- Expired
- Jun 18, 2023, 10:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Alcorn County, MS, Tippah County, MS, Hardeman County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 108 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 6:52 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:08 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 18, 6:08 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Memphis TN 608 PM CDT Sun Jun 18 2023 ...New AVIATION... .SYNOPSIS... Issued at 312 PM CDT Sun Jun 18 2023 Strong to severe storms are expected to develop this evening. Damaging winds, large hail, heavy rain, and a few tornadoes are possible. The window for severe weather looks to be from 5PM through midnight for our forecast area. An upper low will stall over the Tennessee Valley through mid to late week. Scattered showers and thunderstorms will affect areas along and east of the Mississippi River. Slightly cooler than normal high temperatures will prevail over the Midsouth through Friday. && .DISCUSSION... (This evening through next Saturday) Issued at 312 PM CDT Sun Jun 18 2023 A tough forecast for the next several hours across the Mid South. We are still anticipating strong to severe storms to develop across the area this evening. This is a shaky confidence but high ceiling type forecast for the region. All short range guidance still points to storms developing after 5 PM this evening lasting through midnight across the area. This particular round looks to be more cellular than linear and that could increase the hail threat and the tornado threat. SPC still maintains mostly a slight risk for the area with a small portion of the southern areas of the CWA in an enhanced risk. The good news is this should be the last of the severe weather for the next several days as this active pattern comes to an end. Next week an upper low will cut off and deepen over the Midwest and drift south through mid week. This would be a trigger for a few showers and storms, but nothing severe. Slightly cooler temperatures expected next week. && .AVIATION... (00Z TAFS) Issued at 558 PM CDT Sun Jun 18 2023 Round 2 of convection is set to begin near 00z and brief periods of low VSBYs and TSRA are expected. After the system moves through some low CIGS producing IFR conditions are likely. By mid morning tomorrow, the low cloud deck should scatter out back to VFR. A few models showed some scattered showers on the back side of the system late tomorrow morning, but coverage and confidence were too low to include precip in the TAFs tomorrow. Winds may gust as this second round moves through, but will slow generally around 4kts overnight. Some BR may occur within the low CIGS and abundant moisture, but should not lower VSBYs below 2sm. Winds will jump back with diurnal trends tomorrow with some potential for gusty conditions tomorrow afternoon with a gradual shift to the west and eventually northwest. DNM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...MJH AVIATION...DNM
In the hours before
Local storm report, Jun 18, 6:08 PM CDT, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
608 PM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Hail Beech Grove 36.17N 90.62W
06/18/2023 E1.25 inch Greene AR Public
Public reports image of hail in Beech Grove.
Time is radar estimated.
&&Local storm report, Jun 18, 6:27 PM CDT, 3 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
627 PM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Hail Beech Grove 36.17N 90.62W
06/18/2023 E1.75 inch Greene AR Public
Corrects previous hail report from Beech
Grove. Public reports image of hail in Beech
Grove. Time is radar estimated.
&&Special weather statement, Jun 18, 9:22 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
922 PM CDT Sun Jun 18 2023
MSZ003-004-TNZ089-090-190300-
Tippah MS-Benton MS-Hardeman TN-Fayette TN-
922 PM CDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of northwestern Tippah,
northern Benton, southeastern Fayette and southern Hardeman Counties
through 1000 PM CDT...
At 922 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lagrange, or 17 miles southwest of Bolivar, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Canaan, Lagrange, Michigan City, Walnut, Middleton, Grand Junction,
La Grange, Hickory Valley, Saulsbury, Rogers Springs, Brody, Lisbon,
New Canaan, Hebron, Hamilton, Van Buren and Ghost River State Natural
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for northeastern
Mississippi...and west Tennessee.
&&
LAT...LON 3489 8894 3496 8935 3497 8935 3515 8926
3518 8886
TIME...MOT...LOC 0222Z 269DEG 25KT 3507 8922
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 9:34 PM CDT | Tornado Warning | MEG | Benton, Tippah | 26 min |
| Jun 18, 11:43 PM CDT | Areal Flood Advisory | MEG | Alcorn, Prentiss, Tippah | 2 hr |
| Jun 18, 8:22 PM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Jun 18, 8:36 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 39 min |
| Jun 18, 8:56 PM CDT | Tornado Warning | MEG | Fayette, Hardeman | 34 min |
| Jun 18, 9:22 PM CDT | Special Weather Statement | MEG | Hardeman | 38 min |
| Jun 18, 9:27 PM CDT | Areal Flood Advisory | MEG | Madison | 105 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.